Mississippi, 2025

Tornado and Hail in Mississippi, March 23, 2025

March 23, 2025 · NWS MEG · 22 events in 8 counties and zones

After days of high pressure, southerly winds returned and advected sufficient moisture into the area providing ample instability across north Mississippi ahead of a cold front. Typical of March, cold mid-level temperatures provided steep lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

After days of high pressure, southerly winds returned and advected sufficient moisture into the area providing ample instability across north Mississippi ahead of a cold front. Typical of March, cold mid-level temperatures provided steep lapse rates. These lapse rates combined with deep bulk layer shear, resulting in large hail and damaging winds during the late afternoon and evening. Storm mode began as discrete cells, before congealing into a line where a quick, spin-up EF-0 tornado occurred in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 23, 1:04 PM CST, 3 hours 2 minutes earlier. Its key messages:

  • Updated at 158 PM CDT Sun Mar 23 2025
  • There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out.
  • Dry conditions and above normal temperatures will prevail for most of the week.
  • Shower and thunderstorm chances return next weekend.
Area forecast discussion, Mar 23, 1:04 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
204 PM CDT Sun Mar 23 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 158 PM CDT Sun Mar 23 2025

- There is a Slight Risk for severe thunderstorms along and south
  of a line from Union City, Tennessee to Forrest City, Arkansas
  into this evening. The primary severe weather threat will be
  large hail with damaging winds as a secondary threat. A brief
  tornado cannot be ruled out.

- Dry conditions and above normal temperatures will prevail for
  most of the week.

- Shower and thunderstorm chances return next weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 158 PM CDT Sun Mar 23 2025

Surface analysis this afternoon places a warm front over portions
of southern Missouri and western Kentucky. An occluding cold
front is located from western Missouri back into northwest
Arkansas and into the Red River valley. Mostly cloudy skies have
persisted across the Mid-South today with a few warm advection
rain showers occurring below a capping inversion across the area.
Temperatures as of 2 PM CDT range from the upper 60s north to the
70s across north Mississippi. Strong to severe thunderstorm
potential through this evening remains the primary concern in this
afternoon's forecast issuance.

Latest early afternoon ACARS sounding near Memphis still shows a
capping inversion present in the 800-750 mb layer but has been
gradually eroding over the past couple of hours. Latest short-term
trends suggest the aforementioned capping inversion should
continue to weaken for the remainder of this afternoon as height
falls slowly spread across the region into this evening. CAPE
values between 1000-1500 J/kg, steep mid-level lapse rates, and
decent deep layer shear favor large hail as the primary threat,
with a secondary threat for damaging winds. The greatest threat
for severe weather still remains mainly between late afternoon
through mid evening.

Showers and thunderstorms will come to an end behind the front
tonight with high pressure returning to the Mid-South through much
of the week with above normal temperatures. Long-range
deterministic models continue to struggle with a southern stream
shortwave trough moving across the Southern Plains late this week
and into the Lower Mississippi Valley by this weekend. The GFS is
the more progressive outlier compared to the ECMWF and Canadian
solutions. An ensemble blend seems reasonable at this time and no
changes were made to long term rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Mar 23 2025

Timing of convection will be the main forecast challenge during
this TAF period. Currently, a mix of VFR/MVFR ceilings prevail
across the terminals with gusty south southwesterly winds in
place. Some warm air advection showers have developed and this
trend should continue into the afternoon. The most likely timing
for thunderstorms will be later this afternoon at JBR...late
afternoon/early evening at MEM/MKL...and later this evening at
TUP. Once thunderstorms exit the area, generally VFR conditions
with relatively light winds can be expected overnight into Monday.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CJC
AVIATION...TAB

In the hours before

Special weather statement, Mar 23, 3:01 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 PM CDT Sun Mar 23 2025

ARZ027-035-232130-
Poinsett AR-Cross AR-
401 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POINSETT AND
NORTHERN CROSS COUNTIES THROUGH 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 12 miles northwest of Wynne, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hydrick, Wiley Crossing, Togo, Birdeye, Supply, Stewart, Colton,
Brushy Lake, Vanndale, Mersman, Fair Field, Bay Village, Coldwater,
Cherry Valley, Monterey, and Parkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.

&&

LAT...LON 3531 9098 3544 9098 3550 9054 3528 9053
TIME...MOT...LOC 2101Z 265DEG 32KT 3538 9092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJ

The radar

The Columbus AFB radar (KGWX), 83 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Prentiss

When
March 23, 4:06 PM CST to 4:11 PM CST
Where
Prentiss County, 0.69 mi S of Booneville Bldwyn Ar
Measured
1 in hail
Reported by
Public
Coordinates
34.590, -88.650

Quarter sized hail fell near the Booneville Airport.

Hail, Prentiss

When
March 23, 4:06 PM CST to 4:11 PM CST
Where
Prentiss County, 0.57 mi W of Frankstown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.580, -88.640

Quarter sized hail in Frankstown, MS.

Thunderstorm Wind, Prentiss

When
March 23, 4:15 PM CST to 4:20 PM CST
Where
Prentiss County, 2.82 mi SSE of Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.610, -88.540

Multiple trees down along CR 5061 south of Booneville.

Hail, Prentiss

When
March 23, 4:27 PM CST to 4:32 PM CST
Where
Prentiss County, 0.89 mi NW of Burtons
Measured
1 in hail
Reported by
Public
Coordinates
34.640, -88.340

Hail, Tishomingo

When
March 23, 4:40 PM CST to 4:45 PM CST
Where
Tishomingo County, 2.82 mi SSE of Mingo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.590, -88.140

Golf ball sized hail in Bloody Springs.

Hail, Lee

When
March 23, 5:23 PM CST to 5:28 PM CST
Where
Lee County, 3.17 mi WNW of Verona
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -88.750

Multiple reports of quarter sized hail near S Thomas St and Cliff Gookin Blvd.

Hail, Yalobusha

When
March 23, 5:40 PM CST to 5:45 PM CST
Where
Yalobusha County, Water Vly
Measured
1 in hail
Reported by
Public
Coordinates
34.170, -89.630

Quarter sized hail in Water Valley.

Hail, Pontotoc

When
March 23, 5:50 PM CST to 5:55 PM CST
Where
Pontotoc County, 4.24 mi ESE of Troy
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -88.830

Quarter sized hail west of Shannon and north of Okolona.

Hail, Itawamba

When
March 23, 5:52 PM CST to 5:57 PM CST
Where
Itawamba County, 1.14 mi E of Fulton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.270, -88.400

Half dollar sized hail in Fulton.

Hail, Itawamba

When
March 23, 5:54 PM CST to 5:59 PM CST
Where
Itawamba County, 1.14 mi E of Fulton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.270, -88.400

Half dollar sized hail fell on the south side of Fulton.

Hail, Yalobusha

When
March 23, 6:04 PM CST to 6:09 PM CST
Where
Yalobusha County, 0.69 mi N of Bruce Jct
Measured
1 in hail
Reported by
Public
Coordinates
33.980, -89.680

Quarter sized hail in Coffeeville.

Hail, Monroe

When
March 23, 6:11 PM CST to 6:16 PM CST
Where
Monroe County, 5.66 mi WNW of New Wren
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.991, -88.715

Half dollar hail along Hwy 45, southeast of Okolona.

Hail, Monroe

When
March 23, 6:20 PM CST to 6:25 PM CST
Where
Monroe County, 3.45 mi N of Bigbee
Measured
1 in hail
Reported by
Public
Coordinates
34.070, -88.520

Photo of quarter sized hail between Bigbee and Carolina.

Hail, Pontotoc

When
March 23, 7:08 PM CST to 7:13 PM CST
Where
Pontotoc County, 1.34 mi ESE of Troy
Measured
1.5 in hail
Reported by
Public
Coordinates
34.110, -88.880

MPING report of ping pong ball sized hail, south of Troy.

Hail, Monroe

When
March 23, 7:08 PM CST to 7:13 PM CST
Where
Monroe County, 3.59 mi NE of Splunge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.010, -88.240

Quarter sized hail on Hatley Detroit Rd.

Thunderstorm Wind, Chickasaw

When
March 23, 7:08 PM CST to 7:13 PM CST
Where
Chickasaw County, 0.69 mi S of Thorn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.940, -89.100

Tree down on the south side of Thorn.

Thunderstorm Wind, Chickasaw

When
March 23, 7:14 PM CST to 7:19 PM CST
Where
Chickasaw County, 0.9 mi NW of Houston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.910, -89.010

Tree down on a house.

Thunderstorm Wind, Monroe

When
March 23, 7:34 PM CST to 7:39 PM CST
Where
Monroe County, 5.98 mi NNW of New Wren
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.050, -88.660

Trees downed on Camargo Road.

Thunderstorm Wind, Monroe

When
March 23, 8:02 PM CST to 8:07 PM CST
Where
Monroe County, 3.09 mi NW of Aberdeen Stinson Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.880, -88.620

An outbuilding was damaged due to winds.

Thunderstorm Wind, Monroe

When
March 23, 8:07 PM CST to 8:12 PM CST
Where
Monroe County, 4.49 mi SSW of New Wren
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.910, -88.650

Trees downed on White Rock Road.

Thunderstorm Wind, Monroe

When
March 23, 8:07 PM CST to 8:13 PM CST
Where
Monroe County, 3.64 mi NNE of Aberdeen Stinson Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.900, -88.560

Trees downed on Coontail Road.

Tornado, Monroe

When
March 23, 8:09 PM CST to 8:11 PM CST
Where
Monroe County, 1.22 mi W of Hatley to 0.67 mi E of Hatley
Rating
EF0
Path length
1.88 mi
Path width
50 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.978, -88.391

A brief EF-0 tornado touched down near Thornton Ln and Weaver Creek Dr. It produced minor tree damage eastward to Nash Rd where the tornado lifted. This survey was based on the presence of a brief Tornado Debris Signature and damage reports from the area. Peak winds were estimated at 75 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyThe tornado archive for Mississippi, 2025Warnings in Mississippi, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246586, 1246587, 1246607, 1246588, 1246589, 1246590, 1246591, 1246592, 1246597, 1246593, 1246594, 1246595, 1246596, 1246598, 1246599, 1246603, 1246601, 1246609, 1246604, 1246611, 1246613, 1246600.